Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


heppatitis from drug
May 27, 2002

I have azt+ddi+norvir+crixivan sinc oct 2000. Then change to combivir+sustiva sinc jan 2002. 2 weeks ago I got sick doctor said have hepatitis but the test result for hva hvb hvc and cmv are all negative. I think it effect of my hiv drug and I stop all drug sinc that day. My question is when can I start using hiv drug again? Can I use the same drug? Can I use drug in the first set when change to second set my viral load still undetectable? What will happen if I stop using drug for a long time? Now my ALT=400 reduce from 1900 2 week ago. My cd4 450 2 month ago. Please advise.

Response from Dr. Henry

The NNRTI class if drugs (such as Sustiva) has a certain rate of causing liver irritation that may run in the 5-20% range depending on which drugs and how your define liver irritation. I would doubt that the Combivir triggered that reaction since you previously were on AZT + ddI OK. You should be able to go back to your previous PI based therapy. Use of abacavir or tenofovir might also be options depending on your prior treatment history. If there is a suspected liver reaction to one NNRTI one can sometimes use a different NNRTI later or occasionally re-introduce the possibly offending agent at a later time point. I would still consider the possibility of some other cause yet undetected for the liver irritation. To know for sure if it was the Sustiva or some other drug a re-challenge is often needed. Whether that is worth doing (and safe) depends on numerous specific factors unique to each case. I would wait until the liver enzymes have pretty much normalized and then go back to the PI based regimen. If undetectable and lvier enzymes OK after a while, then consider a switch to a simpler regimen (+/- an NNRTI). KH



Previous
HELP! I am worried about my appearance.
Next
oily skin

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement